Facebook Pixel
EmpowHER Guest

Progesterone and Weight Gain

By Anonymous November 14, 2014 - 5:44pm
Rate This

I'm currently on thyroid medication and progesterone cream in hopes of getting my period back after getting off the pill in 0ct 2013. Nothing yet. I have not had a period since then. The only time I bled a bit was after electrical stimulation at acupuncture, but can no longer afford that. I have gained about 10 lbs in the year since, and my breast have gone up a cup size. My midsection is quite larger. My hair is darker and thicker, including on my face. I was diagnosed with PCOS at 15 years old and was on the pill til last year at the age of 32. I got off in Oct. 2013. It's now more than a year without a period. I'm 33. I've been on the progesterone and thyroid medication since April.

I had a doctor's apmt yesterday and really left frustrated. She's sending me for yet another ultrasound (pelvic) to check if my uterine lining is building since I've had no period. In the meantime, I have larger and tender breasts. None of my bras fit! I already had big boobs! My winter coat is waaay too tight, and it fit in March. I saw on one website (Women for Balance.com) that 400mg of progesterone is ideal to avoid estrogen dominance. I'm currently only taking 200mg to bring on a period. Should I be taking 400mg?

Please help. My self esteem is shot. I appreciate any feedback!

Add a Comment1 Comments

HERWriter Guide


Hi Anonymous and thanks for bringing your concerns to the EmpowHER community.

Yes, using a progesterone cream can lead to weight gain, from both the drug itself and also from the side effects, which can include bloating and swelling. Progesterone side effects can also include depression, an increased appetite, fatigue and weakness, all of which can lead to overeating and make exercising difficult. An increased dosage could magnify the side effects you are already experiencing.

You will need to get a medical opinion, based on your entire health history, on whether an increased dosage would help or hurt you.

If you are experiencing fluid retention and swelling (edema) you may want to discuss the benefits of taking a diuretic with your doctor. Also known as water pills, they help increase urine output which then reduces the weight gain and swelling from retaining water.

You may also find it helpful to join a support group for women with PCOS as there may be other women there who have the same concerns you do. I've heard good things about the Soul Cysters site. Here's a link to an article on the site about PCOS and diet which you may find helpful and there are many other good features on the site. 


A good friend's daughter has PCOS and she too has very frustrating experiences with her doctor appointments. I am sorry that you too are having a difficult time, and hope that this information is helpful to you. Please don't give up and continue to seek the help that you need.



November 14, 2014 - 6:18pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Polycystic Ovarian Syndrome

Get Email Updates

Polycystic Ovarian Syndrome Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!